Thunderstorm Wind, Weston
- When
- August 1, 8:20 PM MST
- Where
- Weston County, 18.6 mi SE of Clareton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.538, -104.403
Tree branches were broken by the strong wind gusts.
A thunderstorm briefly became severe over southern Weston County and produced some wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southern Weston County and produced some wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 2:28 PM MST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 328 PM MDT THU AUG 1 2013 .SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT ISSUED AT 328 PM MDT THU AUG 1 2013 CURRENT SURFACE ANALYSIS SHOWS MAIN FRONTAL BOUNDARY SOUTH OF THE REGION...WITH LOW PRESSURE ALONG THE BOUNDARY OVER THE NEB PANHANDLE. NUMEROUS OTHER SURFACE BOUNDARIES FROM EARLIER CONVECTION ARE IN PLACE ACROSS THE AREA. UPPER LEVEL ANALYSIS HAS LOW OFF THE PACIFIC NW COAST...WITH WEAKENING RIDGE OVER THE ROCKIES...AND UPPER LEVEL HIGH OVER THE SOUTHERN HIGH PLAINS. WEAK DISTURBANCES MOVING THROUGH THE RIDGE HAVE HELPED TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE DAY FROM FAR NORTHERN WY THROUGH PORTIONS OF SOUTHWESTERN INTO SOUTH CENTRAL SD. THE STRONGEST STORMS HAVE BEEN ACROSS SOUTH CENTRAL SD SO FAR...WHERE BEST INSTABILITY AND SHEAR ARE LOCATED. TEMPERATURES ARE IN THE 70S AND 80S...WARMEST OVER SUNNY SOUTHERN AREAS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...WITH THE BEST CHANCES SHIFTING FROM SOUTHERN PORTIONS OF THE AREA LATE TODAY AND THIS EVENING TO NORTHERN PORTIONS OF THE CWA FOR FRIDAY. CLOUD COVER AND AREAS OF PCPN WILL HELP TO KEEP TEMPS ON THE COOLER SIDE ACROSS MOST OF THE AREA FRIDAY...ESPECIALLY THE BLACK HILLS AND AREAS TO THE NORTH AND EAST. FOR LATE TODAY AND TONIGHT...EAST TO SOUTHEAST WINDS WILL GENERALLY PREVAIL ACROSS THE CWA...TO THE NORTH OF THE SURFACE LOW. LOW LEVEL MOISTURE WILL BE MOST ABUNDANT ACROSS SOUTHERN PORTIONS OF THE CWA. THIS IS WHERE THE BEST THREAT FOR SEVERE STORMS WILL LINGER INTO TONIGHT. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM SEVERE STORMS. AN ISOLATED TORNADO IS STILL POSSIBLE ACROSS PORTIONS OF SOUTHWEST INTO SOUTH CENTRAL SD LATE THIS AFTERNOON. THERE IS NOT A LOT OF UPPER LEVEL SUPPORT FOR DEVELOPMENT IN THE NEAR TERM...WITH THE STRONGEST ENERGY MOVING SOUTHEAST OF THE AREA AND ANOTHER WAVE MOVING ACROSS MT. HOWEVER...WITH NUMEROUS BOUNDARIES IN PLACE ACROSS THE AREA...AT LEAST ISOLATED STORMS SHOULD BE ABLE TO DEVELOP LATE THIS AFTERNOON AS CAP WEAKENS AND ATMOSPHERE DESTABILIZES FURTHER...ESPECIALLY OVER THE BLACK HILLS AND SOUTHWESTERN SD. CHANCES FOR STORMS WILL CONTINUE OVERNIGHT INTO FRIDAY...WITH THE BULK OF THE ACTIVITY SHIFTING TO THE NORTHERN CWA. A FEW STRONG TO SEVERE STORMS STILL LOOK POSSIBLE OVERNIGHT AS ELEVATED INSTABILITY INCREASES...LOW LEVEL JET DEVELOPS...AND THETA-E ADVECTION STRENGTHENS OVER NORTHWESTERN SD AND POINTS TO THE NORTHWEST. WAS TEMPTED TO GO WITH LIKELY POPS OVER NORTHWESTERN SD LATE TONIGHT AND FRIDAY MORNING...BUT WILL KEEP HIGH CHANCE POPS FOR NOW. ISOLATED TO SCATTERED COVERAGE OF SHOWERS AND STORMS CAN BE EXPECTED FURTHER SOUTH ACROSS MOST OF THE AREA BY THE AFTERNOON. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA AS SIGNIFICANT LOW LEVEL MOISTURE REMAINS. ACTIVITY SHOULD TAPER OFF IN THE EVENING AND OVERNIGHT. HIGH TEMPS WILL RANGE FROM NEAR 70 OVER FAR NORTHWESTERN SD TO WELL INTO THE 80S ACROSS FAR SOUTHWESTERN SD. && .LONG TERM...SATURDAY THROUGH THURSDAY ISSUED AT 328 PM MDT THU AUG 1 2013 SURFACE HIGH PRESSURE BUILDING INTO THE DAKOTAS SATURDAY WILL BRING RELATIVELY COOL TEMPS AND ONLY SLIGHT CHANCES FOR STORMS FOR MUCH OF THE DAY. HOWEVER...STRONG THETA-E ADVECTION WITH RETURN FLOW ALONG WITH A SUBSTANTIAL UPPER WAVE WILL BRING A GOOD CHANCE OF STORMS SATURDAY NIGHT . UPPER LEVEL RIDGING WILL BRING SLIGHTLY WARMER WEATHER EARLY NEXT WEEK...ALTHOUGH PERIODIC EMBEDDED WAVES WILL BRING NEARLY DAILY CHANCES FOR STORMS. COOLER TEMPS THEN EXPECTED FOR THE MID/LATE WEEK PERIOD AS STRONGER NW FLOW ALOFT DEVELOPS. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING ISSUED AT 328 PM MDT THU AUG 1 2013 SCT TSTMS ARE EXPECTED ACROSS THE REGION THROUGH THIS EVE...WITH A SLIGHT CHANCE OF ISOLD TSTMS OVERNIGHT. OUTSIDE OF ANY TSTMS...VFR CONDITIONS WILL CONTINUE THROUGH THIS EVE. AREAS OF MVFR/IFR CIGS MAY DEVELOP ON THE SD PLAINS LATE TONIGHT AND EARLY FRIDAY MRNG. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...WFO UNR AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 400 AM MDT THU AUG 1 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 400 AM MDT (500 AM CDT) THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...PARTICULARLY ALONG AND SOUTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. AN ISOLATED TORNADO OR TWO MAY ALSO BE POSSIBLE...WITH THE GREATEST CHANCES NEAR THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA AND OVER NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THE CHANCES FOR THUNDERSTORMS CONTINUE THROUGH THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
752 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 12 NW SAVAGETON 43.99N 105.96W
08/01/2013 E1.00 INCH CAMPBELL WY PUBLIC
HEAVY RAIN AND 40-50 MPH WINDS ACCOMPANIIED THE HAIL.
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
819 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 4 NE SAVAGETON 43.91N 105.73W
08/01/2013 E1.75 INCH CAMPBELL WY PUBLIC
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST 6 NNE WRIGHT 43.83N 105.47W
08/01/2013 E70 MPH CAMPBELL WY LAW ENFORCEMENT
ALONG HIGHWAY 59 JUST NORTH OF WRIGHT
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
837 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL WRIGHT 43.75N 105.50W
08/01/2013 E1.75 INCH CAMPBELL WY TRAINED SPOTTER
60-65 MPH WINDS AT 2033 MDT
0833 PM TSTM WND GST WRIGHT 43.75N 105.50W
08/01/2013 E65 MPH CAMPBELL WY TRAINED SPOTTER
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 PM MDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL WRIGHT 43.75N 105.50W
08/01/2013 E1.75 INCH CAMPBELL WY FIRE DEPT/RESCUE
WEST EDGE OF WRIGHT
0836 PM HAIL WRIGHT 43.75N 105.50W
08/01/2013 E1.50 INCH CAMPBELL WY FIRE DEPT/RESCUE
EAST EDGE OF WRIGHT
&&
JJOHNSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 900 PM MDT THU AUG 1 2013 SDZ043-046-020330- JACKSON SD-MELLETTE SD- 1000 PM CDT THU AUG 1 2013 ...STRONG THUNDERSTORM OVER SOUTHWESTERN MELLETTE AND SOUTHEASTERN JACKSON COUNTIES... AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORRIS...OR 26 MILES SOUTHEAST OF KADOKA... MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NORRIS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4355 10093 4339 10098 4344 10132 4355 10131 TIME...MOT...LOC 0300Z 280DEG 24KT 4349 10123 JC
The Rapid City radar (KUDX), 142 km away, was scanning. The volume nearest the first event began at 03:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree branches were broken by the strong wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469582.